twitter google

Study: Parents May Be Overdosing Their Children

Dorathy Gass

A new study is suggesting that parents may be overdosing their kids when giving them over-the-counter medication during an illness or infection. It seems the root of the problem is around dosage error, and the research team that conducted the study is highly suggesting that caregivers and parents consider using a syringe when administering medicine, versus a cup or spoon.

As these days, over-the-counter children’s medication is general in liquid format, accuracy is vital, and oral syringes are what many experts are now encouraging to use to ensure an error-free dosage experience.

Still, despite this handy-dandy tool, parents are faced with other factors, such as labeling, packaging, and dosage information, that may also be causing errors. Weight and age requirements together can sometime cause confusion. Additionally, the measurements, abbreviations, as well as label instructions and dosage tools can also add to the errors.

Shonna Yin, the study’s co-author states another barrier for parents that can be perplexing includes unit mismatches (i.e. when the label states a teaspoon of medicine is needed and then offers a tool with milliliters for measurement). Parents that have lower health literacy also increase the risks around dosage errors. The research team concluded that there would be a significant decrease in overall errors if parents were advised to only use syringes, versus any other measurement method when it came to administering medicine to their child.

According to a National Institutes of Health study, the most common dosing mistake that was made during their research was that parents poured too much medicine; more than what was needed.

So what is the most common signs of medicine over dosage in children? Abdominal pain, irritability, nausea/vomiting, agitation, increased blood pressure, and rapid heart rate. It’s important to note, the serious of those symptoms – blood pressure and heart rate – might look different in younger children (i.e. babies and toddlers) and take the form of fussiness; so parents need to be tuned into the signs.

CNN advises that the reason for such an importance around syringes is that they can truly help measure the exact amount of liquid medicine your child requires. A cup (even with measurements on the side) can still create confusion and a slip up – and taking a tea or tablespoon from a drawer in the kitchen is not accurate either. While there is huge concern over giving too much medicine, there is also the issue of giving too little; which would essentially do nothing to help alleviate pain, discomfort, or even a fever, when your little one is suffering.

Follow RM Healthy


New Articles